Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 19, NWS Dodge City, KS

October 16, 2024Finney County, Lane County, Scott County, Kansas

NWS Dodge City, KS issued this red flag warning at Oct 16, 2024, 7:32 AM CDT for Finney County, Lane County, Scott County, Kansas. It took effect at Oct 16, 2024, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2024, 7:32 AM CDT (12:32 UTC)
In effect from
Oct 16, 2024, 1:00 PM CDT
Expired
Oct 16, 2024, 7:00 PM CDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2626 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WWUS83 KDDC 161232
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
732 AM CDT Wed Oct 16 2024

...Critical Wildfire Danger Wednesday Afternoon...

KSZ043-044-063-170000-
/O.NEW.KDDC.FW.W.0019.241016T1800Z-241017T0000Z/
Scott-Lane-Finney-
732 AM CDT Wed Oct 16 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SCOTT LANE
AND FINNEY COUNTIES...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 7 PM CDT this evening.

* AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 
  044 Lane and Fire Weather Zone 063 Finney.

* WINDS...South 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any ignitions may burn out of control quickly. Strong
  south winds and abundant cured fuels may cause any wildfires to
  spread rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Oct 16, 5:08 AM CDT, 2 hours 24 minutes earlier. Its key messages:

  • Near Critical Fire Risk Today north of Dodge City, especially across west central and north central Kansas. The latest HREF also shows a 50-60% chance for relative humidity below 20% and winds exceeding 15 mph. There is a 40% chance of less for relative humidity values to fall to 15% or less.
  • Very windy conditions expected on Thursday. The chance for wind gusts exceeding 50 mph northwest of Dodge City ranges from 20-45%. This may result in areas of blowing dust.
  • Ensembles continue to advertise a wet and cool weekend for western Kansas (60-80%), especially west of highway 283.
Area forecast discussion, Oct 16, 5:08 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
508 AM CDT Wed Oct 16 2024

.KEY MESSAGES...

- Near Critical Fire Risk Today north of Dodge City, especially
  across west central and north central Kansas. The latest HREF
  also shows a 50-60% chance for relative humidity below 20%
  and winds exceeding 15 mph. There is a 40% chance of less for
  relative humidity values to fall to 15% or less.

- Very windy conditions expected on Thursday. The chance for
  wind gusts exceeding 50 mph northwest of Dodge City ranges
  from 20-45%. This may result in areas of blowing dust.

- Ensembles continue to advertise a wet and cool weekend for
  western Kansas (60-80%), especially west of highway 283.

&&

.DISCUSSION...
Issued at 235 AM CDT Wed Oct 16 2024

At midnight, the center of the cold dome of high pressure at
the surface was located over southeast Nebraska and northeast
Kansas. Light easterly winds were observed across all of western
Kansas, with the lightest winds east of Highway 283. Dewpoints
east of Dodge City were in the teens early this morning, several
degrees cooler than what guidance and most short term models
suggested. This will be important later today as gusty south
winds develop across southwest Kansas and afternoon temperatures
climb into the lower 60s. The latest guidance currently shows
afternoon relative humidity values falling to around 20%, with
dewpoints ranging from 20 to 25. Given that this air mass over
western Kansas is drier than expected and considering the lower
dewpoints from some short term models along with the 10-25th
percentile of NBM guidance, afternoon humidity values could
bottom out for an hour or two just shy of Red Flag Warning
criteria (15-17%), especially north of Garden City and along
the I-70 corridor. The latest HREF shows a 50-60% chance for
relative humidity below 20% and winds exceeding 15 mph and in
the same area HREF has a 40% chance of less for relative
humidity values to fall to 15% or less. Given all this, a Red
Flag Warning will not be issued this morning for these
locations, but keep in mind that even without a Red Flag
Warning, these low humidity levels and windy conditions will
create a dangerous fire risk today. Fires can escape easily and
be difficult to contain, so outdoor burning should be avoided.

This southerly flow will continue overnight into Thursday,
bringing more humid air into western Kansas. If we stay close to
these lower dewpoints from the 25th percentile of guidance and
the latest guidance for highs, afternoon humidity values are
expected to range from 25-35%. While afternoon humidity will be
higher on Thursday, the winds will also be stronger. Mean 850mb
winds from the SREF on Thursday afternoon range from 40 to 50
knots, with the 75th percentile from NBM guidance showing winds
between 45 and 50 mph Thursday afternoon. The chance for wind
gusts exceeding 50 mph northwest of Dodge City ranges from
20-45%. This trend has been consistent across all ensembles for
several days, and given the current forecast and run to run
consistency, we will favor afternoon gusts closer to the 75th to
90th percentile on Thursday. Therefore, occasional wind gusts
of 50 mph cannot be ruled out. These gusty winds may also cause
areas of blowing dust during the day due to the extended dry
conditions. The potential for wildfires should continue to be
monitored closely, despite the higher afternoon humidity.

As we head into the weekend, our focus will shift to the
developing upper low near the Four Corners region and how it
evolves as it moves into the central Rockies and west central
High Plains late this weekend and early next week. While the
timing between the ensemble models are showing better agreement
this morning, the strength and track of the system remain
uncertain. Key takeaways from the timing agreement suggest that
precipitation chances may begin to increase Friday night and
Saturday, but the best opportunity for widespread rainfall in
western Kansas may be delayed until late this weekend when the
system moves east into the Rockies. Areas most favorable for
widespread beneficial rainfall, based on the latest ensembles,
will be west of Highway 283, particularly near the Colorado
border. A prolonged rainfall event in extreme southwest Kansas
could result in widespread totals exceeding 1/2 inch this
weekend. The latest probability of accumulation greater than 0.5
inches by 7 AM Monday is over 60% west of Highway 283. With
NAEFS and ECMWF ensembles showing precipitable water percentiles
near 90%, an ECMWF Extreme Forecast Index of 0.6 to 0.7, and a
positive Shift of Tails, it is clear why the ensembles show high
confidence in widespread rainfall.

However, despite the strong signal from the ensembles, it's
wise to remain cautious about rainfall amounts for another day
or two, as models often struggle with upper lows that far out in
the forecast period. Additionally, with the widespread rain,
don't be surprised if daytime temperatures this weekend turn out
cooler than currently forecast due to cloud cover and cold
rain.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 501 AM CDT Wed Oct 16 2024

Light south southeast winds early this Wednesday morning the
will increase during the day as the surface pressure gradient
strengthens between a deepening trough of low pressure over
eastern Colorado and a cold dome of high pressure over eastern
Kansas. Wind gusts in excess of 35 mph are possible at times
during the afternoon. These gusty south winds at 15 to 20 knots will
continue through Wednesday night. Additionally a developing
low level jet (around 50 knots) between 1500 and 2000 ft AGL
will develop between 03z and 06z Thursday.

&&

.FIRE WEATHER...
Issued at 235 AM CDT Wed Oct 16 2024

Near critical fire risk is expected today north of Dodge City,
particularly along the I-70 corridor and across west central
Kansas. Short term ensembles earlier this morning seem to be
struggling with the magnitude of the dry air accompanying the
cold dome of high pressure that built into Kansas earlier today.
Dewpoints east of Dodge City have dropped into the teens,
several degrees lower than what guidance and models predicted.
This drier than expected air mass raises increased fire weather
concerns as gusty south winds develop throughout the day.

Given the drier air returning today, afternoon relative
humidity is expected to fall to 15-17% in some areas for a
couple of hours, just shy of Red Flag Warning
criteria...especially along I-70 and north of Garden City. The
latest HREF shows a 50-60% chance of relative humidity below 20%
and winds exceeding 15 mph. In the same area there is a 40%
chance of less for relative humidity values to fall to 15% or
less.

Although a Red Flag Warning has not be issued, based on the low
humidity and gusty winds...dangerous fire weather conditions
can be expected. Fires could spread quickly and become difficult
to control. Outdoor burning should be avoided.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Freeze Warning until 9 AM CDT this morning for KSZ030-031-
043>046-062>066-075>081-085>090.

&&

DISCUSSION...Burgert
AVIATION...Burgert
FIRE WEATHER...Burgert
Hazardous weather outlook, Oct 16, 2:48 AM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
248 AM CDT Wed Oct 16 2024

KSZ030-031-043>046-061>066-074>081-084>090-170800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
248 AM CDT Wed Oct 16 2024 /148 AM MDT Wed Oct 16 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Near Critical Fire Risk Today north of Dodge City, especially
along the I-70 corridor and across west central Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very Windy Conditions on Thursday. The chance for wind gusts
exceeding 50 mph northwest of Dodge City ranges from 20-45%. This
may result in areas of blowing dust.

Widespread rainfall possible across western Kansas over the
weekend. Across extreme southwest Kansas there is a marginal risk
of heavy rainfall from the weekend event.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.